Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 171, NWS Goodland, KS

August 31, 2002Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2002, 5:30 PM MDT for Yuma County, Colorado. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2002, 5:30 PM MDT (23:30 UTC)
Expired
Aug 31, 2002, 6:30 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:39 PM MDTHail 0.88Eckley, CO
Aug 31, 5:44 PM MDTThunderstorm Wind 52 EVernon, CO
Aug 31, 5:45 PM MDTThunderstorm Wind 52 EVernon, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS53 KGLD 312330
SVRGLD
COC125-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF HEARTSTRONG...OR ABOUT 12
  MILES SOUTHEAST OF YUMA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECKLEY AT 540 PM MDT
  VERNON AT 550 PM MDT
  WRAY AT 615 PM MDT
  LAIRD AT 630 PM MDT

AT 5 PM THIS STORM PRODUCED HAIL THE SIZE OF DIMES 8 MILES SOUTH 
SOUTHEAST OF THE TOWN OF YUMA. AT 515 PM HAIL THE SIZE OF PENNIES 
WAS REPORTED 8 SOUTHWEST OF ECKLEY.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

&&

LAT...LON 4007 10270 3990 10260 3995 10209 4032 10210

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:15 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 2:15 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SAT AUG 31 2002

FORECAST CONCERNS ARE HIGH TEMPS THE NEXT FEW DAYS AND CHANCES OF
ISOLATED THUNDERSTORMS TONIGHT THROUGH SUNDAY EVENING.

12Z UPPER AIR ANALYSIS SHOWING RIDGING FROM THE SOUTHERN PLAINS
EXTENDING NORTHWARD OVER THE WESTERN HIGH PLAINS. WEAK WESTERLY FLOW
IN THE MID AND UPPER LEVELS WITH SOME DRY AIR ADVECTING WESTWARD AT
THE 700 MB LEVEL. THE PERSISTENT LEE TROUGH OVER THE CO/KS BORDER
THIS AFTERNOON...WILL BEGIN TO DRIFT EAST ON SUNDAY/MONDAY AS A WEAK MID
LEVEL TROUGH APPROACHES FROM THE WEST. DRY AIR AT 700 MB AND WEAK
SUBSIDENCE WILL SUPPRESS THUNDERSTORM DEVELOPMENT TONIGHT. ANY
ACTIVITY WILL BE VERY ISOLATED.

AS A WEAK MID LEVEL TROUGH MOVES THROUGH THE AREA ON
SUNDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE CENTRAL
AND EASTERN COUNTIES BY AFTERNOON WITH FAVORABLE LOW/MID LEVEL
MOISTURE COMBINED WITH STEEPENING LAPSE RATES. DRIER AIR IN THE MID
LEVELS WILL INHIBIT THUNDERSTORM DEVELOPMENT OVER FAR EASTERN
COLORADO AND EXTREME WESTERN KANSAS. WILL KEEP A SLIGHT CHANCE OVER
THE CENTRAL COUNTIES AND ADD A SLIGHT CHANCE TO THE EASTERN COUNTIES
FOR SUNDAY AFTERNOON AND EVENING...BEFORE LOSS OF HEATING AND DRIER
MID LEVEL AIR SUPPRESS ACTIVITY SHORTLY AFTER DARK. MESO ETA 850 MB
TEMPS SUPPORT HIGHS IN THE LOW TO MID 90S...WHICH IS SLIGHTLY WARMER
COMPARED TO LATEST MOS GUIDANCE.

AS THE WEAK MID LEVEL TROUGH PASSES THROUGH ON MONDAY...THE SURFACE
BOUNDARY/LEE TROUGH WILL SHIFT EAST...ALLOWING WINDS TO BECOME NORTH
OVER THE NORTHERN HALF OF THE CWA. RETURN FLOW WILL OCCUR OVERNIGHT.
THICKNESS VALUES REMAIN NEARLY STEADY...SO WILL ONLY ADJUST TEMPS
DOWN A FEW DEGREES FOR MONDAY. AT THE SAME TIME...ETA/AVN AMPLIFY THE
RIDGE OVER THE SOUTHWEST STATES AND BRING IT INTO THE WESTERN HIGH
PLAINS ON TUESDAY. THIS RIDGE WILL PROVIDE A SUBSIDENT AIRMASS
THROUGH THE REMAINDER OF THE FORECAST PERIODS. MAY ADJUST TEMPS UP
SLIGHTLY AS MID/UPPER RIDGE REMAINS OVER THE AREA. LATEST MRF BEGINS
TO BREAK THE RIDGE DOWN BY NEXT WEEKEND AS A TROUGH LIFTS OUT OF THE
NORTHWEST STATES. WILL KEEP SAT DRY FOR NOW AND WAIT FOR RUN TO RUN
CONSISTENCY BEFORE ADDING POPS.

.GLD...NONE.

MCGUIRE

In the hours before

Local storm report, Aug 31, 5:18 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    8 SSE YUMA                CO   .75 INCH HAIL
08/31/02   YUMA                           REPORTED BY PUBLIC.
Local storm report, Aug 31, 5:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    8 SW ECKLEY               CO   .75 INCH HAIL
08/31/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:36 PM MDTSevere Thunderstorm WarningGLDYuma54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.